The Annals of Probability

On the transience of processes defined on Galton–Watson trees

Andrea Collevecchio

Full-text: Open access

Abstract

We introduce a simple technique for proving the transience of certain processes defined on the random tree $\mathcal{G}$ generated by a supercritical branching process. We prove the transience for once-reinforced random walks on $\mathcal{G}$, that is, a generalization of a result of Durrett, Kesten and Limic [Probab. Theory Related Fields 122 (2002) 567–592]. Moreover, we give a new proof for the transience of a family of biased random walks defined on $\mathcal{G}$. Other proofs of this fact can be found in [Ann. Probab. 16 (1988) 1229–1241] and [Ann. Probab. 18 (1990) 931–958] as part of more general results. A similar technique is applied to a vertex-reinforced jump process. A by-product of our result is that this process is transient on the 3-ary tree. Davis and Volkov [Probab. Theory Related Fields 128 (2004) 42–62] proved that a vertex-reinforced jump process defined on the b-ary tree is transient if b≥4 and recurrent if b=1. The case b=2 is still open.

Article information

Source
Ann. Probab. Volume 34, Number 3 (2006), 870-878.

Dates
First available in Project Euclid: 27 June 2006

Permanent link to this document
http://projecteuclid.org/euclid.aop/1151418486

Digital Object Identifier
doi:10.1214/009117905000000837

Mathematical Reviews number (MathSciNet)
MR2243872

Zentralblatt MATH identifier
1104.60048

Subjects
Primary: 60G50: Sums of independent random variables; random walks 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60J75: Jump processes

Keywords
Reinforced random walk random walk on trees branching processes

Citation

Collevecchio, Andrea. On the transience of processes defined on Galton–Watson trees. The Annals of Probability 34 (2006), no. 3, 870--878. doi:10.1214/009117905000000837. http://projecteuclid.org/euclid.aop/1151418486.


Export citation

References

  • Collevecchio, A. (2005). Limit theorems for vertex-reinforced jump processes on certain trees. Unpublished manuscript.
  • Collevecchio, A. (2006). Limit theorems for reinforced random walks on certain trees. Probab. Theory Related Fields. To appear.
  • Coppersmith, D. and Diaconis, P. (1987). Random walks with reinforcement. Unpublished manuscript.
  • Dai, J. J. (2005). A once edge-reinforced random walk on a Galton--Watson tree is transient. Statist. Probab. Lett. 73 115--124.
  • Davis, B. (1990). Reinforced random walk. Probab. Theory Related Fields 84 203--229.
  • Davis, B. (1999). Reinforced and perturbed random walks. In Random Walks (P. Révész and B. Tóth, eds.) 9 113--126. Bolyai Soc. Math. Studies, Budapest.
  • Davis, B. and Volkov, S. (2002). Continuous time vertex-reinforced jump processes. Probab. Theory Related Fields 84 281--300.
  • Davis, B. and Volkov, S. (2004). Vertex-reinforced jump process on trees and finite graphs. Probab. Theory Related Fields 128 42--62.
  • Diaconis, P. and Rolles, S. W. W. (2006). Bayesian analysis for reversible Markov chains. Ann. Statist. 34. To appear.
  • Durrett, R., Kesten, H. and Limic, V. (2002). Once reinforced random walk. Probab. Theory Related Fields 122 567--592.
  • Lyons, R. (1990). Random walks and percolation on trees. Ann. Probab. 18 931--958.
  • Lyons, R. and Pemantle, R. (1992). Random walk in a random environment and first-passage percolation on trees. Ann. Probab. 20 125--136.
  • Lyons, R., Pemantle, R. and Peres, Y. (1996). Biased random walks on Galton--Watson trees. Probab. Theory Related Fields 106 249--264.
  • Muliere, P., Secchi, P. and Walker, S. G. (2000). Urn schemes and reinforced random walks. Stochastic Process. Appl. 88 59--78.
  • Othmer, H. and Stevens, A. (1997). Aggregation, blowup, and collapse: The ABCs of taxis and reinforced random walk. SIAM J. Appl. Math. 57 1044--1081.
  • Pemantle, R. (1988). Phase transition in reinforced random walks and rwre on trees. Ann. Probab. 16 1229--1241.
  • Pemantle, R. (2001). Random processes with reinforcement. Preprint. Available at www.math.upenn.edu/~pemantle/papers/Papers.html.
  • Pemantle, R. (1992). Vertex-reinforced random walk. Probab. Theory Related Fields 92 117--136.
  • Pemantle, R. and Peres, Y. (1996). On which graphs are all random walks in random environments transient? In Random Discrete Structures (R. Pemantle and Y. Peres, eds.) 207--211. Springer, New York.
  • Pemantle, R. and Stacey, A. M. (2001). The branching random walk and contact process on Galton--Watson and nonhomogeneous trees. Ann. Probab. 29 1563--1590.
  • Pemantle, R. and Volkov, S. (1999). Vertex-reinforced random walks on $\mathbbZ$ have finite range. Ann. Probab. 27 1368--1388.
  • Rolles, S. W. W. (2003). How edge-reinforced random walk arises naturally. Probab. Theory Related Fields 126 243--260.
  • Rolles, S. W. W. (2006). On the recurrence of edge-reinforced random walks on $ \mathbbZ\times G$. Probab. Theory Related Fields. To appear.
  • Sellke, T. (1994). Reinforced random walk on the $d$-dimensional integer lattice. Technical Report 94--26, Dept. Statistics, Purdue Univ.
  • Volkov, S. (2001). Vertex-reinforced random walk on arbitrary graphs. Ann. Probab. 29 66--91.